COMMENTARY

Antibiotics and Neuropathy: What's the Latest?

Paul G. Auwaerter, MD

Disclosures

September 17, 2013

This feature requires the newest version of Flash. You can download it here.

Hello. This is Paul Auwaerter from the Johns Hopkins School of Medicine, talking about peripheral neuropathy and antibiotics. This is not a topic that many in the infectious diseases community spend much time dealing with, but it recently came to our attention because of upgraded warnings to the class of fluoroquinolone drugs (such as ciprofloxacin), which may be associated with an irreversible peripheral neuropathy. The US Food and Drug Administration's Adverse Event Reporting System has received increasing numbers of reports of neuropathy.[1] Peripheral neuropathy has been included on the labeling for fluoroquinolones going back to 2004 as a warning, but there is a paucity of medical literature about this association.[2] These drugs are widely used. Rare adverse effects, such as tendon rupture and tendinopathy, have received increased press as we have had more experience with this drug class. The fluoroquinolones have been very well accepted by most of the medical community because of a generally good side-effect profile, although they have many peculiarities, such as QT prolongation.

Peripheral neuropathy is not generally associated with antibiotics.[3] The drug most often associated with peripheral neuropathy is isoniazid (INH), which is used for tuberculosis.[4] INH interferes with pyridoxine -- the vitamin B6 component of the metabolism of bacteria -- and causes B6 deficiency. This effect is enhanced in humans who might be "slow acetylators," so they accumulate very high levels of isoniazid, which could lead to toxicity. The best estimate of risk for INH toxicity is 0.2%-2% of people on long-term therapy. It usually occurs after 6 months of therapy and is usually reversible when the drug is stopped. Generally, the people who develop this complication also have comorbid conditions such as HIV, alcoholism, diabetes, or renal insufficiency.

By no means is it clear to me, at least from available data, that the story is similar for the fluoroquinolones. Whether neuropathy occurs only with long-term therapy or can occur with short-course therapy is unclear. Other antibiotics can cause neuropathy, and in my experience this typically happens with long-term administration. The drugs capable of causing neuropathy include linezolid, chloramphenicol (a drug that we don't use very much anymore), metronidazole, sulfonamides, colistin, and dapsone. Even the penicillins are capable of causing neuropathy.

The cause is not clear, although some recent work has been done by James Collins and colleagues at Boston University.[5] They are beginning to look at a systems biology approach with respect to the effects of antibiotics, not only on bacteria but also on the host. They have found that some bactericidal (rather than bacteriostatic) antibiotics can increase reactive oxygen radicals and also affect mitochondrial function. These may be some of the ways that these drugs affect different cellular structures in humans.

Antibiotics have been a godsend to our ability to thwart illness, but they do have collateral damage. We have always known this, but it is becoming increasingly recognized. Therefore, it is always good to be as cautious as possible and, when using antibiotics, to be aware of the possible side effects. At least for now, I won't change my practices because of this warning, but with long-term use of fluoroquinolones, I will perhaps be more appreciative of this possibility and stop the antibiotics at the first signs of any numbness or tingling.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....